[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 174.129.114.211. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Challenges in Clinical Electrocardiography
Sep 12, 2011

Possible Acute Myocardial Infarction in a Hypothermic Patient

Author Affiliations
 

SECTION EDITORS: JEFFREY TABAS, MD; PAUL D. VAROSY, MD; GREGORY M. MARCUS, MD; NORA GOLDSCHLAGER, MD

Arch Intern Med. 2011;171(16):1430. doi:10.1001/archinternmed.2011.404

A 50-year-old man was brought to the hospital by ambulance after being found unresponsive in his home. Information obtained from an acquaintance indicated the patient was in his usual state of health until 1 day prior to presentation when he threatened to consume a “stash” of benzodiazepines. The patient was found lying unresponsive in his apartment the following afternoon. After being intubated in the field for airway protection, the patient was transported to the emergency department for further evaluation. Past medical history obtained through a chart review was notable for human immunodeficiency virus infection, bipolar disorder, and a seizure disorder. Outpatient medications included lamotrigine, lithium, and trazodone. On presentation to the emergency department, the patient was unresponsive without corneal or gag reflexes. Vital signs were notable for moderate hypothermia (29.8°C) and a normal heart rate (70/min) and blood pressure (110/60 mm Hg). Findings from physical examination were notable for coarse breath sounds and a normal cardiac examination. The extremities were cool with palpable pulses. Initial laboratory investigations revealed a respiratory acidosis (pH 7.21) and an elevated lactate (3.8 mg/dL). A urine toxicologic test result was positive for benzodiazepines. An electrocardiogram (ECG) was obtained (Figure 1).

First Page Preview View Large
First page PDF preview
First page PDF preview
×